16 Jun Erectile Dysfunction Drugs Unlikely to Cause Increase in Melanoma
MedicalResearch.com Interview with:
Department of Non-Communicable Disease Epidemiology, London School of Hygiene & Tropical Medicine
London, United Kingdom
MedicalResearch.com: What is the background for this study?
Dr. Mathews: :The drug Viagra, which is used to treat erectile dysfunction, is one of a class of drugs called PDE5 inhibitors. Laboratory studies of cells from the skin cancer, malignant melanoma, suggest that PDE5 inhibitors might promote their growth, so there have been some concerns that people using these drugs might have an increased risk of malignant melanoma. Two previous studies comparing melanoma rates in PDE5 inhibitor users and non-users came to differing conclusions so we wanted to look further into this. To carry out the study we used anonymised GP records from the UK identifying over 150,000 men with a PDE5 inhibitor prescription, and over 500,000 men of a similar age, and from the same areas, who didn’t have a PDE5 inhibitor prescription. We then looked for later diagnoses of malignant melanoma to see how people’s exposure to PDE5 inhibitors affected their future risk of being diagnosed with melanoma.
MedicalResearch.com: What are the main findings?
Dr. Mathews: Although we found a small increase in the risk of malignant melanoma in those with a PDE5 inhibitor prescription, in comparison to those without, our analyses strongly suggest that this finding can be explained by greater sun exposure amongst PDE5 inhibitor users, rather than a side-effect of the drugs themselves. We believe this to be the case as we found a similar increased risk of basal cell carcinoma and solar keratosis, which are both sun-related diseases. However, we did not find an increased risk of colorectal cancer, which is unrelated to sun exposure. We also found evidence that PDE5 inhibitor users were more likely to have been diagnosed with solar keratosis prior to their first prescription, suggesting those prescribed the drugs were more likely to have previously experienced high sun or UV exposure.
MedicalResearch.com: What should clinicians and patients take away from your report?
Dr. Mathews: Although our results suggest that people should not be alarmed that their risk of malignant melanoma will be elevated by taking PDE5 inhibitors such as Viagra, our observations once again highlighted the important role of the sun in promoting skin cancer risks, and are a timely reminder to find shade and appropriately protective clothing during periods of extended sun exposure, applying high SPF sunscreen to areas of skin which cannot be protected by clothing.
MedicalResearch.com: What recommendations do you have for future research as a result of this study?
Dr. Mathews: It would be interesting to see if these results were replicated in a population with a substantially different ethnic mix to the UK, because ethnicity is known to be associated with the risk of melanoma. Unfortunately we were not able to investigate this effect in this study due to insufficient data on ethnicity.
MedicalResearch.com: Is there anything else you would like to add?
Dr. Mathews: This study showed that PDE5 inhibitor drugs such as Viagra are unlikely to cause melanoma skin cancers. A small increased risk in melanoma in users of PDE5 inhibitors seemed not to be due to a side effect of the drug, but rather due to greater sun or UV exposure in users of the drug. This result is in contrast to original evidence form the US, but agrees with more recent evidence from Sweden. Our study is, however, the biggest study to date, including over 700,000 men, and we also used a number of analytical approaches to assess if there was any evidence of a meaningful association.
Anthony Matthews, Sinéad M. Langan, Ian J. Douglas, Liam Smeeth, Krishnan Bhaskaran. Phosphodiesterase Type 5 Inhibitors and Risk of Malignant Melanoma: Matched Cohort Study Using Primary Care Data from the UK Clinical Practice Research Datalink. PLOS Medicine, 2016; 13 (6): e1002037 DOI: 1371/journal.pmed.1002037
Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.